South Dakota, 2005

Hail in South Dakota, May 20, 2005

May 20, 2005 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 1:30 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, May 20, 1:30 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT FRI MAY 20 2005

.DISCUSSION...20Z SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER
CENTRAL WYOMING WITH SFC BOUNDARY EXTENDING FROM THE LOW ACROSS SE
MT...NW SD AND INTO SC ND. SOUTHERLY WINDS ARE INCREASING TO THE
SOUTH OF THE BOUNDARY OVER OUR FORECAST AREA AND DEWPOINTS ARE IN
THE LOWER 50S TO LOWER 60S...WITH THE HIGHEST DEWPOINTS ACROSS
CENTRAL SOUTH DAKOTA. 18Z UNR SOUNDING SHOWS WEAK CAPPING INVERSION
STILL EXISTS OVER MUCH OF THE AREA...WHICH SO FAR THIS AFTERNOON HAS
BEEN INHIBITING CONVECTION OVER THE BLKHLS.

WATER VAPOR IMAGERY CURRENTLY SHOWS SHORTWAVE ENERGY MOVING QUICKLY
TOWARD THE REGION ACROSS THE NORTHERN ROCKIES. THIS WILL INCREASE
LARGE SCALE ASCENT AND CONVERGENCE...WHICH WILL HELP CONVECTION TO
OVERCOME THE CAP. MODEL SOUNDINGS AND SURFACE OBSERVATIONS INDICATE
ABUNDANT SHEAR EXISTS NEAR THE FRONTAL BOUNDARY FOR SUPERCELL
DEVELOPMENT WHICH WILL BE FURTHER INCREASED AS THE JET STREAK
APPROACHES FROM THE WEST. AN ISOLATED TORNADO WILL BE POSSIBLE NEAR
THE SURFACE BOUNDARY ACROSS NORTHWESTERN SOUTH DAKOTA THIS
EVENING...ALTHOUGH THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. LL JET INCREASES OVER CENTRAL SOUTH DAKOTA WITH MODELS
SHWOING 50-60KTS AT 850MB...KEEPING WINDY AND WARM CONDITIONS OVER
CENTRAL SOUTH DAKOTA OVERNIGHT.

ON SATURDAY...UPPER LOW MOVES ALONG THE CANADIAN BORDER. COLD FRONT
MOVES THROUGH WESTERN SOUTH DAKOTA IN THE MORNING...AND INTO CENTRAL
SOUTH DAKOTA BY LATE MORNING. DRY WESTERLY FLOW SETS UP...LIMITING
PRECIPITATION POTENTIAL DURING THE DAY...SO WILL CONTINUE DRY
FORECAST. TIGHT GRADIENT FROM SURFACE-700MB WITH STRONG COLD
ADVECTION SATURDAY MORNING. 850-700MB WINDS AND FORECAST SOUNDINGS
SUPPORT HIGH END ADVISORY TO LOW END WARNING WIND EVENT FOR
NORTHWEST SOUTH DAKOTA. WILL CONTINUE THE HIGH WIND WATCH FOR THE
PLAINS NORTH OF THE BLACK HILLS. SINCE WINDS WILL BE 300-330
DEGREES...WILL LEAVE THE RAPID CITY AREA OUT OF THE WATCH...THOUGH
WILL PROBABLY HAVE LOW END ADVISORY WINDS.

SUNDAY WILL BE PARTLY CLOUDY AND DRY AS UPPER LEVEL RIDGE BUILDS
BACK OVER THE AREA. HIGH PRESSURE CENTER MOVES EAST ON MONDAY AND
LEE SIDE TROUGH DEVELOPS ALLOWING FOR RETURN FLOW OF MOISTURE INTO
NE WY AND FAR WRN SD. HAVE ADDED A SLIGHT CHANCE OF TSRA AS HEATING
AND MOISTURE COMBINE TO DECREASE THE STABILITY.

EXTENDED...UPPER RIDGE WILL MOVE EAST OF THE REGION AND BREAK DOWN
ON TUESDAY AS UPPER LEVEL TROF MOVES ACROSS THE CANADIAN ROCKIES AND
INTO THE PRAIRIE PROVINCES. THIS WILL BRING CHANCES OF SHOWERS AND
STORMS FROM TUESDAY THROUGH WEDNESDAY...ALONG WITH COOLER TEMPS. THE
LATTER PART OF NEXT WEEK CONTINUES TO LOOK DRY WITH TEMPS NEAR
AVERAGE.

&&

.AVIATION...STORMS ARE EXPECTED TO DEVELOP ACROSS THE BLACK HILLS
AREA AND POINTS TO THE NORTH AND WEST LATE THIS AFT AND THEN TRACK
TO THE EAST-NORTHEAST ACROSS THE REGION DURING THE EVENING AND
OVERNIGHT HOURS. TWEB ROUTES 259 AND 260 WILL BE MOST IMPACTED BY
THUNDERSTORM ACTIVITY DURING THE LATE AFTERNOON AND EVENING...WITH
SOME LARGE HAIL AND GUSTY WINDS ACCOMPANYING SOME STORMS. A STRONG
SOUTHERLY LOW LEVEL JET WILL DEVELOP ACROSS THE CENTRAL DAKOTAS
OVERNIGHT...SO LOW LEVEL WIND SHEAR CAN BE EXPECTED ACROSS ROUTES
260 AND 315. VFR CONDITIONS SHOULD GENERALLY PERSIST AT RAP AND GCC
THRU TONIGHT. GCC WILL HAVE SOME STORMS IN THE AREA LATE THIS AFT
AND EVE...WITH A BETTER CHANCE FOR A THUNDERSTORM AT RAP THIS
EVENING. AS COLD FRONT SLIDES THRU LATE TONIGHT...WINDS WILL SWITCH
TO THE NORTHWEST AND BECOME QUITE GUSTY IN THE MORNING.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH NORTHWEST SOUTH DAKOTA SATURDAY.
WY...NONE.

&&
Hazardous weather outlook, May 20, 4:29 AM MST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
529 AM MDT FRI MAY 20 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
529 AM MDT (629 AM CDT) FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND
EVENING. THE GREATEST THREAT OF SEVERE THUNDERSTORMS IS GENERALLY
ALONG AND NORTH OF INTERSTATE 90. THE MAIN THREAT FROM THE SEVERE
THUNDERSTORMS IS HAIL GREATER THAN ONE INCH IN DIAMETER AND DAMAGING
WIND GUSTS GREATER THAN 60 MPH. AN ISOLATED TORNADO IS POSSIBLE
ACROSS NORTHWEST SOUTH DAKOTA THIS EVENING.

AN AREA OF LOW PRESSURE WILL DEVELOP OVER SOUTHEAST MONTANA THIS
AFTERNOON. SOUTHERLY WINDS WILL INCREASE...TRANSPORTING MOIST AND
UNSTABLE AIR INTO THE AREA. ISOLATED THUNDERSTORMS WILL DEVELOP EARLY
THIS AFTERNOON OVER THE BLACK HILLS AND NORTHEAST WYOMING. THE
THUNDERSTORMS WILL SPREAD NORTH AND EAST LATE THIS AFTERNOON...AND
BECOME MORE NUMEROUS OVER NORTHWEST SOUTH DAKOTA THIS EVENING. MOST
OF THE THUNDERSTORM ACTIVITY WILL PUSH INTO NORTH DAKOTA AND
CENTRAL SOUTH DAKOTA BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE THROUGH WESTERN SOUTH DAKOTA SATURDAY
MORNING...WITH GUSTY WINDS DEVELOPING ON THE PLAINS NORTH AND EAST OF
THE BLACK HILLS. NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO
55 MPH...ARE POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA...THUS A
HIGH WIND WATCH IS IN EFFECT FOR THIS AREA. FOR THE
INTERSTATE 90 CORRIDOR...FROM GILLETTE WYOMING TO SPEARFISH....RAPID
CITY AND KADOKA...NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS TO
AROUND 45 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, May 20, 4:11 PM MST, 9 minutes before
...FISCHER-PORTER UPGRADE (FPU) NOW IMPLEMENTED AT COOPERATIVE
STATION, PACTOLA DAM ON MAY 20, 2005...

THIS EQUIPIMENT MODIFICATION WILL ONLY CHANGE THE WAY THE PRECIPITATAION MEASUREMENT
IS TAKEN. THERE WILL BE NO CHANGE IN THE QUALITY OR THE TIMELINESS OF THIS STATIONS
HOURLY PRECIPITATION DATA (HPD). DATA WILL BE REPORTED IN MONTHLY HPD PUBLICATIONS,
ONLY.

THERE ARE A TOTAL OF 18 FISCHER-PORTER COOPERATIVE STATIONS IN THE
WFO RAPID CITY COUNTY WARNING AREA (CWA). THESE STATIONS WILL BE
UPGRADED ON THE DATES INDICATED BELOW.

COOP STATION NAME . . . . . . .COOP STN ID. . . IMPLEMENT DATE. . . DATA AVAIL DATE
PACTOLA DAM . . . . . . . . . . . .39-6427. . . . . . MAY 2005. . . . . . AUG 2005
BUFFALO . . . . . . . . . . . . . .39-1114. . . . . . JUN 2005. . . . . . OCT 2006
CAMP CROOK. . . . . . . . . . . . .39-1294. . . . . . JUN 2005. . . . . . OCT 2005
EDGEMONT. . . . . . . . . . . . . .39-2557. . . . . . MAY 2005. . . . . . SEP 2005
EDGEMONT 23 NW. . . . . . . . . . .39-2565. . . . . . MAY 2005. . . . . . SEP 2005
FAITH. . . . . . . . . . . . . . . 39-2852. . . . . . JUN 2005. . . . . . OCT 2005
INTERIOR 3 SE. . . . . . . . . . . 39-4184. . . . . . AUG 2005. . . . . . DEC 2005
LA CREEK. . . . . . . . . .  . . . 39-4651. . . . . . DATE TBD. . . . . . DATE TBD
LEMMON. . . . . . . . . . . . . . .39-4864. . . . . . AUG 2005. . . . . . DEC 2005
MILESVILLE . . . . . . . . . . . . 39-5544. . . . . . JUN 2005. . . . . . OCT 2005
MISSION . . . . . . . . . . . . . .39-5620. . . . . . DATE TBD. . . . . . DATE TBD
ORAL . . . . . . . . . . .         39-6304. . . . . . SEP 2005 . . . . . .JAN 2006
PLAINVIEW 4 SSW. . . . . . . . . . 39-6636. . . . . . DATE TBD . . . . . .DATE TBD
SPEARFISH. . . . . . . . . . . . . 39-7882. . . . . . JUL 2005. . . . . . NOV 2005
WIND CAVE. . . . . . . . . . . . . 39-9347. . . . . . AUG 2005. . . . . . DEC 2005
MOORCROFT. . . . . . . . . . . . . 48-6395. . . . . . DATE TBD. . . . . . DATE TBD
OSAGE. . . . . . . . . . . . . . . 48-6935. . . . . . DATE TBD. . . . . . DATE TBD
RECLUSE. . . . . . . . . . . . . . 48-7545. . . . . . DATE TBD. . . . . . DATE TBD

THE NEW FPU DATA WILL BE PUBLISHED BY THE NATIONAL CLIMATE DATA CENTER (NCDC) IN THE
HOURLY PRECIPITATION DATA (HPD) PRODUCT NO EARLIER THAN THE DATA AVAILABILITY DATE
LISTED ABOVE.

INFORMATION ON THE HPD PRODUCT IS AVAILABLE FROM NCDC ON THEIR WEBSITE:
HTTP://OCCLUDED.NCDC.NOAA.GOV/SERIALPUBLICATIONS/

IF YOU HAVE ANY QUESTIONS CONCERNING THE IMPLEMENTATION OF THE FISCHER-PORTER UPGRADE,
PLEASE CONTACT:
KEN CLARK
NWS/WFO-UNR...OBSERVING PROGRAM MANAGER (OPL)
RAPID CITY, SOUTH DAKOTA
PHONE: 605 341 9271
EMAIL: KEN.D.CLARK@NOAA.GOV
THIS AND OTHER NWS PUBLIC INFORMATION STATEMENTS ARE AVAILABLE ONLINE AT /USE LOWER
CASE LETTERS/:
HTTP://WWW.NWS.NOAA.GOV/OM/NOTIF.HTM

KDC

The radar

The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Todd

When
May 20, 4:20 PM MST
Where
Todd County, St Francis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.133, -100.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449734.